Atypical Femoral Fracture: 2015 Position Statement of the Korean Society for Bone and Mineral Research
Kyu Hyun Yang ; Byung Woo Min ; Yong Chan Ha
Korean Journal of Bone Metabolism (대한골대사학회지), Vol.22(3) : 87~91, 2015
Korean Journal of Bone Metabolism (대한골대사학회지)
Bisphosphonate (BP) is a useful anti-resorptive agent which decreases the risk of osteoporotic fracture by about 50%. However, recent evidences have shown its strong correlation with the occurrence of atypical femoral fracture (AFF). The longer the patient takes BP, the higher the risk of AFF. Also, the higher the drug adherence, the higher the risk of AFF. It is necessary to ask the patients who are taking BP for more than 3 years about the prodromal symptoms such as dull thigh pain. Simple radiography, bone scan, and magnetic resonance imaging (MRI) are good tools for the diagnosis of AFF. The pre-fracture lesion depicted on the hip dual energy X-ray absorptiometry (DXA) images should not be missed. BP should be stopped immediately after AFF is diagnosed and calcium and vitamin D (1,000 to 2,000 IU) should be administered. The patient should be advised not to put full weight on the injured limb. Daily subcutaneous injection of recombinant human parathyroid hormone (PTH; 1-34) is recommended if the patient can afford it. Prophylactic femoral nailing is indicated when the dreaded black line is visible in the lateral femoral cortex, especially in the subtrochanteric area.